Alert archive / Nevada / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 30, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 9, 2015, 12:00 PM PDT for Storey County, Washoe County, Nevada. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2015, 12:00 PM PDT (19:00 UTC)
- Expired
- Jul 9, 2015, 12:45 PM PDT
- In force
- 45 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 23 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 7.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
046 WUUS55 KREV 091900 SVRREV NVC029-031-091945- /O.NEW.KREV.SV.W.0030.150709T1900Z-150709T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 1200 PM PDT THU JUL 9 2015 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL WASHOE COUNTY IN WESTERN NEVADA... STOREY COUNTY IN WESTERN NEVADA... * UNTIL 1245 PM PDT * AT 1159 AM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LOCKWOOD...OR 15 MILES EAST OF RENO. THIS WILL IMPACT INTERSTATE 80 NEAR PATRICK. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... SPARKS...WINGFIELD SPRINGS...SPANISH SPRINGS...PATRICK AND MUSTANG. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE NOW FOR HIGH WINDS...HAIL...HEAVY RAIN AND DEADLY LIGHTNING. DURING A SEVERE THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3951 11946 3946 11960 3960 11972 3973 11955 TIME...MOT...LOC 1859Z 157DEG 3KT 3952 11954 $$ TF
1 follow-up statement
552 WWUS55 KREV 091922 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 1222 PM PDT THU JUL 9 2015 NVC029-031-091945- /O.CON.KREV.SV.W.0030.000000T0000Z-150709T1945Z/ WASHOE NV-STOREY NV- 1222 PM PDT THU JUL 9 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM PDT FOR SOUTH CENTRAL WASHOE AND STOREY COUNTIES... AT 1217 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WILL PRODUCE BLINDING DOWNPOURS, HAIL, AND PONDING OF WATER ON I-80 NEAR PATRICK...OR ABOUT 15 MILES EAST OF RENO. THIS STORM WAS NEARLY STATIONARY. LOCATIONS IMPACTED INCLUDE... PATRICK...MUSTANG...AND STRETCHES OF I-80 NEAR THESE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3951 11946 3946 11960 3960 11972 3973 11955 TIME...MOT...LOC 1917Z 157DEG 3KT 3953 11955 $$ TF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:04 AM PDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 9, 9:04 AM PDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RENO NV 904 AM PDT THU JUL 9 2015 .UPDATE... UPPER LOW TRACKING ACROSS SOUTHERN CA THIS MORNING WITH CONVECTION ALREADY ONGOING ALONG THE SIERRA SOUTH OF LAKE TAHOE. 12Z NAM SOUNDINGS INDICATE SUFFICIENT SPEED IN THE STORM BEARING LAYER ALONG WITH LARGE CAPES ON THE ORDER OF 1000 J/KG, ESPECIALLY ACROSS WESTERN NV, TO PRODUCE STRONG THUNDERSTORMS. A FEW STORMS WILL APPROACH SEVERE CRITERIA WITH LARGE HAIL AND VERY HEAVY RAIN. HIGHER ELEVATIONS MAY SEE LARGE ACCUMULATIONS OF SMALL HAIL TODAY ESPECIALLY IN MONO COUNTY CLOSER TO UPPER LOW. EXPECT CONVECTION TO FIRE EARLY. WE HAVE BUMPED UP COVERAGE A BIT THROUGH 03Z. HOHMANN && .PREVIOUS DISCUSSION... /ISSUED 259 AM PDT THU JUL 9 2015/ SYNOPSIS... SHOWERS, ISOLATED THUNDERSTORMS AND MILD TEMPERATURES ARE EXPECTED TODAY FOR THE SIERRA AND WESTERN NEVADA AS AN UPPER LOW MOVES INTO CALIFORNIA. CHANCES FOR SHOWERS AND STORMS DECREASE FRIDAY AND SATURDAY AS A DRIER AIRMASS BEGINS TO WORK INTO THE REGION. EARLY NEXT WEEK, SHOWERS WILL END WITH TEMPERATURES SLOWLY WARMING BACK TO NEAR AVERAGE. SHORT TERM... LOW PRESSURE HAS FINALLY DECIDED TO MOVE INTO CALIFORNIA NEAR MONTEREY BAY AFTER MILLING AROUND OFFSHORE FOR ALMOST A WEEK. AN IMPULSE ROTATING AROUND THE LOW IS CURRENTLY WORKING THROUGH WEST- CENTRAL NEVADA NEAR/SOUTH OF HIGHWAY 50. NOCTURNALLY/UPPER DISTURBANCE-DRIVEN THUNDERSTORMS EARLIER SOUTH OF HIGHWAY 50 HAVE ENDED FOR THE MOST PART ALTHOUGH THERE ARE SOME ISOLATED SHOWERS LEFTOVER AT THIS TIME BASED ON RADAR. TODAY, ANOTHER ROUND OF SCATTERED TO WIDESPREAD SHOWERS ARE EXPECTED FOR NORTHEAST CALIFORNIA, THE SIERRA AND WESTERN NEVADA AS THE UPPER LOW SLIDES EAST OVER THE SIERRA BY LATE AFTERNOON. WITH HIGH TEMPERATURES EASING DOWN FURTHER AND AN EARLY START PROGGED BY MODELS FOR SHOWERS (WHICH SHOULD RESTRICT INSTABILITY), THUNDERSTORMS ARE EXPECTED TO A BIT TAMER OVERALL. THAT BEING SAID, THERE IS STILL AT LEAST A FEW HUNDRED J/KG OF CAPE SHOWING UP IN MODEL SOUNDINGS AND MOISTURE REMAINS FAIRLY HIGH, SO SOME STORMS COULD CERTAINLY PRODUCE HEAVY RAIN ESPECIALLY IF SHOWERS HOLD OFF LONGER THAN PROGGED (FOR INCREASED INSTABILITY). ALSO, FLASH FLOODING IS STILL LOCALLY POSSIBLE IF STORMS GET LOCKED TO TERRAIN OR GO OVER BURN AREAS. TONIGHT AND FRIDAY MORNING, ISOLATED TO SCATTERED SHOWERS MAY PERSIST AS THE UPPER LOW CONTINUES TO SLIDE BY TO THE SOUTH. FRIDAY AFTERNOON AND EVENING, COVERAGE OF STORMS IS EXPECTED TO BEGIN EASING DOWN AS THE UPPER LOW OPENS UP AND BEGINS TO PULL OFF TO THE EAST. STILL, WEAK TROUGHING WILL HANG AROUND WITH MOISTURE STILL AROUND SO SCATTERED STORMS ARE EXPECTED AGAIN, ESPECIALLY IN THE FAVORED AREAS OF LASSEN/NORTHERN WASHOE COUNTIES AND MONO- MINERAL COUNTIES. SATURDAY, WARMING ALOFT AND SOME LOW LEVEL DRYING MOVES IN AS SOUTHWEST FLOW ALOFT DEVELOPS BEHIND THE EXITING TROUGH. THIS SHOULD SUPPRESS CONVECTION FOR MANY AREAS. HOWEVER, A FEW DIURNALLY-LINKED STORMS CANNOT BE RULED OUT IN THE FAVORED LASSEN-NORTHERN WASHOE AND MONO-MINERAL COUNTY AREAS. LONG TERM...SUNDAY THROUGH WEDNESDAY... WE BASICALLY LEFT THE EXTENDED FORECAST UNCHANGED THIS PERIOD AS MEDIUM RANGE OPERATIONAL MODELS REMAIN IN DECENT AGREEMENT THAT A LONG WAVE TROUGH WILL DEVELOP OFFSHORE. THIS WILL PROVIDE SOUTHWEST FLOW ALOFT AND BEGIN TO PUSH THE MOISTURE THAT HAS BEEN ENTRENCHED OVER THE REGION OFF TO THE EAST. THE ECMWF IS A LITTLE SLOWER TO MOVE THE MOISTURE OUT AND WE WILL MAINTAIN SLIGHT CHANCE POPS OVER THE FAR NORTHERN CWA SUNDAY...BUT OTHERWISE THIS WILL BE A DRY FORECAST WITH SLOWLY RISING HIGH TEMPERATURES. THE ECMWF DOES TRY TO INDICATE SOME CONVECTION OVER THE FAR NORTH BY WEDNESDAY IN RESPONSE TO A SHORT WAVE...BUT MOST OF THE GEFS ENSEMBLE MEMBERS SHOW MORE OF A ZONAL FLOW PATTERN BY THEN. WILL LEAVE OUT ANY POPS JUST YET. HIGH TEMPERATURES RISE TO NEAR AVERAGE AGAIN BY TUESDAY AND WEDNESDAY AFTER STAYING BELOW NORMAL FOR SUNDAY AND MONDAY. 20 AVIATION... UPPER LOW MOVING OVER THE REGION SHOULD PRODUCE MORE WIDESPREAD CLOUDINESS AND SHOWERS WITH LESS CHANCE OF THUNDERSTORMS DUE TO DECREASED LOW LEVEL INSTABILITY. CHANCES OF ANY TERMINAL EXPERIENCING A THUNDERSTORM THROUGH THIS EVENING IS LESS THAN 30%. WHILE CLOUDS WILL BE MORE WIDESPREAD CIGS AND VSBYS SHOULD GENERALLY BY VFR THROUGH THE EVENING. WHERE HEAVIER SHOWERS DEVELOP THERE WILL BE PERIODS OF MVFR CEILINGS AND MOUNTAIN TOPS ARE MORE LIKELY TO BE OBSCURED TODAY. TURBULENCE SHOULD BE CONFINED TO NEAR EMBEDDED THUNDERSTORM CELLS AND SURFACE WINDS WILL BE FAIRLY LIGHT. THE LOW IS STILL PRESENT FOR FRIDAY...BUT BEGINNING TO WEAKEN. THERE SHOULD BE LESS COVERAGE OF SHOWERS AND THUNDERSTORMS BY FRIDAY AND EVEN LESS AS WE MOVE INTO THE WEEKEND AND BEGIN TO DRY OUT THE ATMOSPHERE OVER THE REGION. 20 && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 9, 11:42 AM PDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1142 AM PDT THU JUL 9 2015
CAZ072-NVZ002-092015-
GREATER LAKE TAHOE AREA CA-GREATER LAKE TAHOE AREA NV-
1142 AM PDT THU JUL 9 2015
...SHOWERS AND THUNDERSTORMS TO AFFECT LAKE TAHOE THROUGH 130 PM...
AT 1140 AM PDT...DOPPLER RADAR WAS TRACKING SHOWERS AND
THUNDERSTORMS FORMING AROUND LAKE TAHOE. THE STRONGEST STORMS WERE
NEAR SOUTH LAKE AT 1140 AM.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH CLOUD-TO-GROUND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
SOUTH LAKE TAHOE...TAHOE CITY...KINGS
BEACH...INCLINE VILLAGE...GLENBROOK...SUGAR PINE POINT S...INCLINE
VILLAGE-CRYSTAL BAY...SPOONER SUMMIT...ZEPHYR COVE-ROUND HILL
VILLAGE...ZEPHYR COVE...BLISS STATE PARK...EMERALD BAY...CARNELIAN
BAY...CRYSTAL BAY...KINGSBURY...HOMEWOOD...STATELINE...SUNNYSIDE-
TAHOE CITY AND TAHOE STATE REC AREA CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON LAKE TAHOE OR FALLEN LEAF LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE
DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE
HEIGHTS WHICH MAY CAPSIZE SMALL BOATS.
&&
LAT...LON 3926 12019 3926 11989 3889 11991 3888 12016
3889 12017 3893 12018
TIME...MOT...LOC 1840Z 102DEG 8KT 3900 11999
JWThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:33 PM PDT | Special Weather Statement | REV | Washoe | 57 min |
| Jul 9, 10:51 AM PDT | Areal Flood Advisory | REV | Douglas, Lyon | 3 hr |
| Jul 9, 11:14 AM PDT | Flash Flood Warning | REV | Douglas, Lyon | 3 hr |
| Jul 9, 11:42 AM PDT | Special Weather Statement | REV | 93 min | |
| Jul 9, 12:08 PM PDT | Special Weather Statement | REV | Storey | 37 min |
| Jul 9, 12:13 PM PDT | Special Weather Statement | REV | Storey | 32 min |
| Jul 9, 12:23 PM PDT | Special Weather Statement | REV | Churchill | 37 min |
| Jul 9, 12:48 PM PDT | Special Weather Statement | REV | Storey | 42 min |
| Jul 9, 1:08 PM PDT | Special Weather Statement | REV | 52 min | |
| Jul 9, 1:39 PM PDT | Flash Flood Warning | REV | Pershing, Washoe | 3 hr |
| Jul 9, 2:10 PM PDT | Special Weather Statement | REV | 50 min | |
| Jul 9, 2:30 PM PDT | Special Weather Statement | REV | Churchill | 45 min |
| Jul 9, 2:51 PM PDT | Severe Thunderstorm Warning | REV | Churchill, Mineral | 39 min |
| Jul 9, 3:30 PM PDT | Areal Flood Advisory | REV | Pershing | 3 hr |
| Jul 9, 3:38 PM PDT | Flash Flood Warning | REV | Churchill, Mineral | 3 hr |
| Jul 9, 4:15 PM PDT | Areal Flood Advisory | REV | Churchill | 3 hr |
| Jul 9, 4:17 PM PDT | Flash Flood Warning | REV | Pershing | 2 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.